CSN Login
Members Online: 9

Chemo: folfox/avastin

christeleb's picture
christeleb
Posts: 60
Joined: Apr 2007

I'm scheduled to start folfox & avastin soon. I was wondering if anyone can tell me their experience with it? it seemed to be the most common first round chemo treatment. How efficient was it for you?
Thanks
Christele

Stage IV, diagnosed April 18 07, 10 mos old baby

hopefulone
Posts: 1048
Joined: Jan 2007

Hi and welcome. My hubby is on avastin/oxal iv once every 3 weeks and oral xeloda for 14 days a cycle. so he goes in for treatment one day every 3 weeks. He is also stage IV with liver mets. So far he is tolerating his regimen pretty well, except for the tingling and response to cold foods/drinks which the oxalplatin causes for a few days after treatment. I'm sure many will respond to your post that are on the other regimen. It's been our experience that each individuals response /side effects etc vary somewhat. I've noticed more people seem to experience fatigue with the folfox regimen, but not everyone, and nausea effects seem to vary. We've been fortunate as my husband has not experienced any of these so far and tomorrow is treatment number 5 . I don't know what your circumstances are, but you may want to investigate this combo, especially with a 10 month old if it's an option for you. Congratulations on your baby. Will keep you , as I do all on this site in my prayers for a successful outcome. God Bless.

Diane

peacegift2002's picture
peacegift2002
Posts: 16
Joined: Apr 2004

I'm doing folfox/avastin now. It takes time, especially with the premeds. I get Aloxi, decadron plus calcium and magnesium as premeds. And I take Emend. You might get pretty tired later on, especially with a baby, so I hope and pray you have some good support at home. I wish you well, and pray for all good things for you.

Faith4Cure
Posts: 405
Joined: Mar 2007

Hi Christele
My husband is not on avastin but is on folfox. He had 8 treatments of this every other week. He would get the treatment on Wednesday, felt okay on Thursday, then starting on Friday he would start feeling achy and tired until Sunday. He didn't have much nausea at all. He also had sensitivity to cold in his hands and also whenever he would try to drink something cold. He seemed to get more tired as he neared the end of his treatments. The weeks he was off of chemo he was almost back to feeling like himself again. He is done with his chemo now and the main side effect that he is still experiencing is neuropathy in his feet. All in all, I think he tolerated it quite well and probably only missed 1-2 days of work every 2 weeks. Your situation is different while trying to care for a baby, so I hope you take every opportunity to rest and be good to yourself. My thought and prayers are with you as you begin treatments. Take Care!

Faith

pink05
Posts: 553
Joined: Mar 2006

Hi,

My dad did this regimen and actually handled it pretty well (he is 77). He did get the tingling and seemed to be a bit more fatigued than usual. If he could do it, you definitely can. Congratulations on your baby. I have two babies: a 19 month old and a 2 1/2 old. They bring so much joy to my life. I will keep you and your family in my prayers.

-Lee-

robinvan's picture
robinvan
Posts: 1014
Joined: May 2007

Hi Christele
My first Chemo regime was Folfox in 2004. I received the Leuvocorin and Oxaliplatin by IV and then took the 5FU home for 2 days in a portable pump. I also had a number of anti-nausea meds, Kytril before hand and Decadron afterwards. I had a couple of days of mild to medium nausea and didn't feel too bad for the rest of the 2-week cycle. I was off work so was able to have fairly restful days.
It sounds like a good mix with Avastin for good measure!!
I hope it goes well for you

Rob

ahamilton2
Posts: 32
Joined: Dec 2006

Glad to hear you're getting ready for your chemo. Another important step for you in your recovery.

My experience with chemo is much the same as what Robinvan posted.

For me, at first, chemo didn't give me many side effects. But as treatment progressed, I did have some nausea, tingling in the hands/feet and fatigue. Advil eliminated the tingling in my hands/feet.

Don't be afraid to try different nausea meds if the first type doesn't work! There are many good meds out there - you may have to sample a few.

Also, IF you experience some nausea, try not to force yourself to eat your very favorite foods. If you do, like I did, you may never want to eat the foods again after you're done treatment. HA

Remember to drink water! Dehydration was a big problem for me. I'd simply forget to drink. So I forced myself to eat lots of watermelon, which has a high water content.

Good luck!

neeliec
Posts: 106
Joined: Mar 2005

Christele,
Look at chemo as your life line! I actually enjoyed having an excuse to go sit for a few hours and read a book or take a nap. Most of the time I had no problems with folfox/lucovorin and oxaloplatin--or with Avastin at a later treatment round. The key was that the doctors gave me all the pre-meds needed to contrarest any side effects I might have. The pre-meds took almost as long to drip as did the chemo! After 1 year of treatment and various surgeries-- I was stage 4!-- I am now CA free. I think they call that here NED. You will, too. Hang in there! This is a great place to come for support. blessings, neelieC

catherine58's picture
catherine58
Posts: 92
Joined: Feb 2007

Hello Christele

I have never taken Avastin but am currently on round 4 of Folfox (in fact I'm attached to the pump as I write). As others have written, I had very few side effects from the first cycle but they have got gradually worse, although still quite bearable. I feel a bit drained for 48 hours after each cycle, but still manage to look after my children on my own (they are 9 and 12), and walk my daughter to and from school (a mile each way). By the second week I'm carrying on more or less as normal (although not working). I've certainly never had the kind of extreme fatigue when I haven't been able to get out of bed in the morning. I drink LOTS of water (at least two litres a day), eat very healthily, completely abstain from alcohol/sugar/convenience foods, take various supplements and have acunpuncture and reflexology regularly, so some of this might help. Here's what I've experienced:

- No nausea at all on first cycle, when I was on a full dose of steroids, but mild nausea from then on as I asked for the steroids to be reduced to an absolute minimum. I'd rather have it this way than endure the side effects of the steroids (insomnia, weight gain, feeling "wired"). I take other anti-emetics which work reasonably well.

- Sore mouth (particularly my tongue, which feels as though it is "fizzing"). I read somewhere (I think it was the Mayo Clinic website) that younger patients tend to suffer more from this than older ones. I am forever rinsing with warm salt water and a mouthwash prescribed by oncologist. My sense of taste has almost disappeared.

- Some pins and needles in my fingers and toes, along with an aversion to touching or swallowing cold things. So far this has only lasted a few days and has been more of an inconvenience than anything else

- Very dry skin and lips. I wear no make-up for four days and plaster on moisturiser, vaseline (on my lips) and hand cream throughout the day. I also soak in an emollient bath every evening.

- Constipation for the first 48 hours (caused by Kytril, the anti-emetic they give me by IV, and quite easily dealt with by using stool softeners) followed (on the last cycle) by a few days of diarrhoea (although nothing too debilitating). One embarrassing problem which I haven't seen anyone else refer to is gas - my oncology nurse tells me that unfortunately it’s a very common side effect!

- Some hair loss although my friends assure me they can't see any difference! The nurse says I MIGHT be over the worst and it could stabilise - I'm keeping my fingers crossed as going bald is the side effect I've dreaded most.

- Red flush on face and chest for about 48 hours. People say it makes me look healthy but I think I look like I've on the bottle!

- Little blisters on hands during last cycle. This may be rather an idiosyncratic side effect as I've had a lifelong problem with eczema on my hands.

Hope this is some help.

Best wishes and good luck!

Catherine

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network